Alabama, 2007

Hail and Damaging Winds in Alabama, August 24, 2007

August 24, 2007 · NWS BMX · 14 events in 7 counties and zones

Several severe thunderstorms developed during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$58,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several severe thunderstorms developed during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 24, 11:30 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 24, 11:30 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI AUG 24 2007

.UPDATE...18Z AVIATION DISCUSSION.

ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING ALONG A
DEWPOINT BOUNDARY LEFT FROM LAST NIGHTS CONVECTION. EXPECT THIS
ACTIVITY TO DISSIPATE OVER THE NEXT HOUR. TEMPERATURES CURRENTLY SIT
NEAR 90S DEGREES IN MOST LOCATIONS.

FORECAST REMAINS ON TRACK FOR THIS AFTERNOON...AS TEMPERATURES ARE
EXPECTED TO WARM TO 100 DEGREES...WITH HEAT INDEX READINGS OF 105
DEGREES. SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE
THAN PREVIOUS AFTERNOONS AS MOISTURE INCREASES ACROSS THE
AREA...AND WARM TEMPERATURES CREATE HIGH AMOUNTS OF INSTABILITY
/CAPE VALUES OF 2000+ J/KG AND PWS NEAR 2 INCHES/. INITIALLY
CONVECTION WILL FIRE ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA WHERE LOW LEVEL MOISTURE IS SLIGHTLY HIGHER...BEFORE SPREADING
ACROSS MUCH OF CENTRAL ALABAMA BY EARLY EVENING.

14
&&

.PREV DISCUSSION...
.LONG TERM...SATURDAY THROUGH FRIDAY.

LONG TERM PATTERN STILL APPEARS FAVORABLE TO FINALLY BRING CHANGES
TO OUR WEATHER PATTERN. AT A QUICK GLANCE...THE SURFACE TROF AXIS
THAT WILL BRING BETTER THAN AVERAGE CHANCE OF RAIN TODAY LOOKS TO
STAY IN PLACE THROUGH THE FIRST HALF OF THE WEEKEND. THAT ALONG WITH
THE WEAKENING OF THE OPPRESSIVE HEAT RIDGE OVER THE SOUTHEASTERN
CONUS AND AN APPROACHING BOUNDARY LATER IN THE WEEKEND WILL BRING
MUCH NEEDED RAIN CHANCES TO CENTRAL ALABAMA THROUGH THE FIRST HALF
OF THE WORK WEEK. IN ADDITION...THE HEAT WAVE IS FINALLY SHOWING
SIGNS THAT IT WILL GIVE US A BREAK STARTING SATURDAY THROUGH THE END
OF THE FORECAST PERIOD.

BY WEEKS END THE ENSEMBLE GUIDANCE IS SHOWING YET ANOTHER BOUNDARY
HEADED OUR WAY. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH THE END
OF THE PERIOD. DIFFICULT TO SAY AT THIS POINT HOW ORGANIZED THE
CONVECTION WILL BE...BUT WITH THE UPPER LEVEL RIDGING THAT HAS
BEEN IN PLACE OVER THE PAST SEVERAL WEEKS DOESNT APPEAR TO MAKE A
QUICK RETURN WHICH IS GOOD NEWS FOR TEMPERATURES AND POSSIBLY
RAIN.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON AND LAST INTO THE EVENING HOURS.
INCLUDED VCTS IN PREVAILING AND WILL UPDATE INDIVIDUAL SITES AS
NEEDED. VFR CONDITIONS CAN BE EXPECTED AT LOCATIONS OUTSIDE OF
SHOWER/TSTORM ACTIVITY. STRONGER STORMS WILL DROP VISIBILITIES TO
LIFR CATEGORY BRIEFLY.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 24, 11:30 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI AUG 24 2007

ALZ011>015-017>050-251730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO MODERATELY SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND CONTINUE THROUGH AROUND 9 PM. THE PRIMARY
THREAT IS WIND GUSTS OF 45 TO 60 MPH. THE BEST CHANCES FOR THESE
THUNDERSTORMS ARE ROUGHLY ALONG AND SOUTHEAST OF INTERSTATE 59...
ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH HIGHS IN THE
UPPER 90S IN SOUTHEASTERN PORTIONS...TO ABOVE 100 DEGREES IN THE
NORTHWEST. HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 102 AND
107.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS SATURDAY AND SUNDAY. LIKELY FRIDAY AFTERNOON AND
EVENING FROM 2 PM CDT THROUGH 8 PM CDT.

THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S AND HIGHER
HUMIDITY SATURDAY AND SUNDAY WILL CAUSE HEAT INDICES TO RANGE FROM
104 TO 107.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Aug 24, 11:58 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT FRI AUG 24 2007

ALZ050-241845-
BARBOUR-
1258 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 145 PM CDT...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
HAWKINSVILLE TO RICHARDS CROSSROADS...OR ALONG A LINE EXTENDING FROM
11 MILES NORTH OF GEORGETOWN TO 7 MILES SOUTHWEST OF EUFAULA...MOVING
WEST AT LESS THAN 10 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 24, 12:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT FRI AUG 24 2007

ALZ024-241900-
JEFFERSON-
110 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 200 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLOVERDALE...OR NEAR IRONDALE...MOVING WEST
AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  IRONDALE.
  CLOVERDALE.
  BIRMINGHAM AIRPORT.
  FIVE MILE CREEK KETONA.
  DANVILLE.
  BIRMINGHAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Birmingham radar (KBMX), 27 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Shelby

When
August 24, 12:10 PM CST
Where
Shelby County, 2.41 mi NNE of Quito
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
33.414, -86.741

Two children sustained minor injuries when they were apparently struck by lightning, at the 4800 block of Caldwell Mill Road in north Shelby County. Both children were knocked to the ground. One got up and was ok, and the other was taken to a local hopital and was later reported to be ok.

Hail, Talladega

When
August 24, 12:55 PM CST
Where
Talladega County, Talladega
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.430, -86.100

Quarter size hail was reported on Brecon Access Road, in the city of Talladega.

Thunderstorm Wind, Talladega

When
August 24, 12:55 PM CST
Where
Talladega County, 1.8 mi NE of Talladega
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.450, -86.080

Trees and power lines were blown down at Brecon Mobile Home Park, in the city of Talladega.

Hail, Jefferson

When
August 24, 1:00 PM CST
Where
Jefferson County, Ensley
Measured
0.75 in hail
Reported by
Public
Coordinates
33.520, -86.900

Thunderstorm Wind, Shelby

When
August 24, 1:35 PM CST
Where
Shelby County, 0.5 mi SW of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
33.195, -86.786

Several trees were snapped along Interstate 65, between mile markers 235 and 236.

Thunderstorm Wind, Blount

When
August 24, 1:43 PM CST
Where
Blount County, 1.11 mi N of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.996, -86.578

Thunderstorm winds caused damage to the doors of the Cleveland Fire Department building. A tree was blown down onto a school bus, at a bus shop in the same area.

Thunderstorm Wind, Blount

When
August 24, 1:45 PM CST
Where
Blount County, 2.18 mi S of Blountsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.049, -86.584

Trees were blown down in the Fowler Springs area, on south side of Blountsville.

Thunderstorm Wind, Blount

When
August 24, 1:45 PM CST
Where
Blount County, 0.85 mi N of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.992, -86.577

Severeal trees were blown down and blocked US-231, from County Road 1 to Swann Bridge Road, in Cleveland.

Thunderstorm Wind, Shelby

When
August 24, 1:50 PM CST
Where
Shelby County, 0.53 mi WSW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.367, -86.758

Trees were blown down on Timberline Cove, just off Valleydale Road in north Shelby County.

Thunderstorm Wind, Shelby

When
August 24, 1:50 PM CST
Where
Shelby County, 1.94 mi E of Quito
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.378, -86.716

Trees were blown down in the Sunny Meadows subdivision, just off Valleydale Road in north Shelby County.

Thunderstorm Wind, Dallas

When
August 24, 2:05 PM CST
Where
Dallas County, 2.08 mi NNW of Selma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.429, -87.028

A tree fell down on a power line on 6th Avenue, in Selma.

Thunderstorm Wind, Chilton

When
August 24, 2:35 PM CST
Where
Chilton County, Clanton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.830, -86.650

Several trees were blown down throughout central Chilton County.

Thunderstorm Wind, Lamar

When
August 24, 4:45 PM CST
Where
Lamar County, Kennedy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.580, -87.980

A few trees were blown down.

Thunderstorm Wind, Lamar

When
August 24, 5:45 PM CST
Where
Lamar County, 6.24 mi NNW of Beaverton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.018, -88.052

A few trees were blown down in the Henson Springs community.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57122, 57123, 57129, 57131, 57134, 57139, 57140, 57147, 57156, 57187, 57162, 57177, 57181, 57186.